Objective: The aim of this study was to examine the association of depressive symptoms with asymmetric dimethylarginine (ADMA) and symmetric dimethylarginine (SDMA). Patients with chronic hepatitis C infection were examined during interferon-α (IFN-α) treatment, which is often associated with treatment-induced depression. The associations between IFN-α–induced depressive symptoms with ADMA and SDMA levels were prospectively investigated until 3 months after treatment.
Methods: Psychiatric and biological assessments were obtained at six different time points: before, during (at 1, 3, 6, and 9 months), and after the end of IFN-α treatment.
Results: During IFN-α treatment, 22 (53.7%) patients fulfilled the criteria for a treatment-related depressive disorder at least once during treatment. The increase in ADMA levels from baseline (depression group: 0.63 [0.08] μM, no depression group: 0.69 [0.08] μM) in response to IFN-α treatment was considerably higher in patients with IFN-α treatment–induced depressive episodes compared with patients without treatment-induced depressive episodes (3 months after the start of treatment: depression group: 0.72 [0.08] μM, no depression group: 0.72 [0.11] μM; ADMA: repeated-measure design analysis of variance [time × depression]: F(5,151) = 2.446, p = .036). The increase in SDMA was not associated with treatment-induced depression.
Conclusions: Depression in response to IFN-α treatment is associated with elevated ADMA levels. These findings are relevant to nitric oxide–related biological pathways linking depression to increased cardiovascular disease risk. Future studies are needed to clarify the role of serotonin in these pathways and may lead to preventative treatment strategies.
From the Department of Psychiatry (A.B., H.-P.K., H.-B.R.), Clinical Institute of Medical and Chemical Laboratory Diagnostics (A.M.), and Division of Gastroenterology and Hepatology, Department of Internal Medicine (C.P.-B., R.S.), University of Medicine of Graz, Graz, Austria.
Address correspondence and reprint requests to Andreas Baranyi, MD, MA, Department of Psychiatry, University of Medicine of Graz, Auenbruggerplatz 31, 8036 Graz, Austria. E-mail: firstname.lastname@example.org
Department and institution where this study was carried out: Psychiatric Consultation-Liaison Service, Department of Psychiatry, University of Medicine of Graz, Auenbruggerplatz 31, 8036 Graz, Austria.
Received for publication January 14, 2013; revision received October 13, 2013.